Alert archive / Maine / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 64, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jun 18, 2011, 5:02 PM EDT for Cumberland County, York County, Maine. It was in force for 43 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2011, 5:02 PM EDT (21:02 UTC)
- Expired
- Jun 18, 2011, 5:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
Counties Cumberland County, ME, York County, ME
The radar
The Portland,ME radar (KGYX), 23 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 5:11 PM EDT | HAIL 0.5 | Gorham, ME | |
| Jun 18, 5:41 PM EDT | HAIL 0.25 | 1 Ene South Windham, ME | |
| Jun 18, 5:41 PM EDT | HAIL 1 | Gorham, ME | |
| Jun 18, 5:45 PM EDT | HAIL 0.88 | Westbrook, ME | |
| Jun 18, 5:46 PM EDT | HAIL 0.75 | Gorham, ME |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 9.0 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 502 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
601 WUUS51 KGYX 182102 SVRGYX MEC005-031-182145- /O.NEW.KGYX.SV.W.0064.110618T2102Z-110618T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAY ME 502 PM EDT SAT JUN 18 2011 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN YORK COUNTY IN SOUTHWEST MAINE... SOUTHWESTERN CUMBERLAND COUNTY IN MAINE... * UNTIL 545 PM EDT... * AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR STANDISH...OR 8 MILES SOUTHWEST OF NORTH WINDHAM...AND MOVING SOUTHEAST AT 20 MPH. * SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NORTH WINDHAM...BUXTON...SOUTH WINDHAM...GORHAM AND WESTBROOK. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. && LAT...LON 4380 7027 4359 7042 4376 7079 4390 7068 TIME...MOT...LOC 2103Z 298DEG 17KT 4375 7054 $$ EKSTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 4:46 PM EDT, 16 minutes earlier.
Area forecast discussion, Jun 18, 4:46 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 446 PM EDT SAT JUN 18 2011 .SYNOPSIS... BROAD LOW PRESSURE ACROSS THE AREA WILL PUSH OFFSHORE AND INTENSIFY IN THE CANADIAN MARITIMES ON SUNDAY. HIGH PRESSURE WILL BUILD IN FROM THE WEST ON SUNDAY AND MONDAY. A FRONTAL SYSTEM WILL APPROACH FROM THE WEST MONDAY NIGHT INTO TUESDAY BRINGING A CHANCE OF SHOWERS. DRY WEATHER WILL RETURN ON WEDNESDAY AS HIGH PRESSURE BUILDS OVER THE NORTHEASTERN STATES. A WARM AND HUMID FRONTAL SYSTEM WILL WORK ACROSS NEW ENGLAND THURSDAY AND FRIDAY. && .NEAR TERM /UNTIL 7 PM THIS EVENING/... 445 PM UPDATE...STILL WATCHING BKN LINE OF CONVECTION AHEAD COLD FRONT MOVING SE ACROSS CWA ATTM. ENOUGH INSTABILITY AND SHEAR TO PRODUCE SOME SEVER HAIL AND PERHAPS SOME ISOLATED WIND DAMAGE AS WELL. BOTH THE WANING DAYTIME HEATING AND THE FACT THE FRONT SHOULD BE CLEAR OF THE AREA BY SUNSET...SUGGEST THE THREAT SHOULD BE WINDING DOWN BEFORE SUNSET. PREVIOUSLY...DUE TO SOME COOLING ALOFT/RESIDUAL LOW LEVEL MOISTURE/DIFFERENTIAL HEATING SOME SCATTERED AFTERNOON THUNDERSTORMS DEVELOPING UPSTREAM IN NORTHERN VERMONT/SOUTHERN CANADA AND ACROSS MOSTLY THE NORTHERN HALF OF NEW HAMPSHIRE AND THE FOOTHILLS AND MOUNTAINS OF MAINE...SOME OF THESE WILL MAY BE ACCOMPANIED BY HAIL DUE TO THE LOWERING FREEZING LEVEL. THESE SCATTERED STORMS WILL QUICKLY COME TO AN END BY THIS EVENING AS DRIER AIR MOVES ACROSS THE AREA AND CONDITIONS QUICKLY STABILIZE. && .SHORT TERM /7 PM THIS EVENING THROUGH SUNDAY NIGHT/... HIGH PRESSURE BUILDS ACROSS THE REGION TONIGHT THROUGH SUNDAY NIGHT. ANY LEFTOVER TSTMS IN THE EARLY EVENING WILL QUICKLY COME TO AN END. DRIER AND A MORE STABLE AIR IS EXPECTED THROUGH THE PERIOD. DUE TO THE COOL CYCLONIC FLOW ALOFT SOME AFTN CU MAY DEVELOP AND EVEN A POSSIBLE SHOWER OR THUNDERSTORM IN THE MOUNTAINS. USED A BLEND OF THE MAV/MET TEMPS. && .LONG TERM /MONDAY THROUGH SATURDAY/... THE ECMWF AND GFS ARE IN BETTER AGREEMENT TODAY THEN THEY HAVE BEEN THE LAST FEW RUNS. OVERALL...TEMPERATURES LOOK TO BE SEASONABLE TO SLIGHTLY BELOW NORMAL THROUGH MUCH OF THE PERIOD WITH CONFLUENCE ACROSS NRN NEW ENGLAND KEEPING THE WARMER AIR WELL TO THE SOUTH AT BAY. THE BEST CHANCE OF SHOWERS WILL BE MIDWEEK WHEN A WARM FRONT APPROACHES FROM THE SW. && .AVIATION /21Z SATURDAY THROUGH THURSDAY/... SHORT TERM...VFR CONDITIONS THROUGH SUNDAY NIGHT. LONG TERM...MAINLY VFR EXPECTED. && .MARINE... SHORT TERM...SEAS AND WINDS TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH SUNDAY NIGHT. LONG TERM...MAINLY SUB-SCA CONDITIONS ARE EXPECTED THROUGH MIDWEEK. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && SYNOPSIS... NEAR TERM...CEMPA SHORT TERM... LONG TERM... AVIATION... MARINE...
Hazardous weather outlook, Jun 18, 2:58 AM EDT, 14 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 258 AM EDT SAT JUN 18 2011 MEZ007>009-012>014-018>028-NHZ001>010-013-014-190700- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 258 AM EDT SAT JUN 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150>154-190700- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 258 AM EDT SAT JUN 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 18, 4:41 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 441 PM EDT SAT JUN 18 2011 NHZ003-005-006-009-182130- BELKNAP-NORTHERN GRAFTON-SOUTHERN CARROLL-SOUTHERN GRAFTON- 441 PM EDT SAT JUN 18 2011 ...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...CARROLL COUNTY AND GRAFTON COUNTY THROUGH 530 PM EDT... AT 441 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 5 MILES NORTH OF HOLDERNESS...OR ABOUT 6 MILES NORTHEAST OF PLYMOUTH...MOVING SOUTHEAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND PLYMOUTH...HOLDERNESS... NORTH SANDWICH...SANDWICH...CENTER HARBOR...MOULTONBOROUGH...MELVIN VILLAGE...MIRROR LAKE...TUFTONBORO AND WENTWORTH STATE PARK THROUGH 530 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS... EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5 MILES AWAY FROM THE PARENT THUNDERSTORM. LAT...LON 4376 7104 4354 7117 4374 7171 4391 7161 MLE
Local storm report, Jun 18, 4:44 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
444 PM EDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 2 E SMITHFIELD 44.63N 69.78W
06/18/2011 E1.00 INCH SOMERSET ME PUBLIC
GROUND COVERED RT 137 NEAR TOWN LINE
&&
EVENT NUMBER GYX1100186
MCLocal storm report, Jun 18, 4:45 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
445 PM EDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL SKOWHEGAN 44.77N 69.72W
06/18/2011 E0.50 INCH SOMERSET ME PUBLIC
&&
EVENT NUMBER GYX1100187
MCLocal storm report, Jun 18, 4:48 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAY ME
448 PM EDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 4 NNW SMITHFIELD 44.68N 69.85W
06/18/2011 E1.00 INCH SOMERSET ME PUBLIC
GROUND COVERED RT 137 NEAR TOWN LINE
&&
CORRECTED LOCATION
EVENT NUMBER GYX1100186
MCLocal storm report, Jun 18, 4:50 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
450 PM EDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL FARMINGTON 44.67N 70.15W
06/18/2011 E0.50 INCH FRANKLIN ME PUBLIC
&&
EVENT NUMBER GYX1100188
MCLocal storm report, Jun 18, 4:51 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
451 PM EDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL FAIRFIELD 44.59N 69.60W
06/18/2011 E0.75 INCH SOMERSET ME PUBLIC
&&
EVENT NUMBER GYX1100189
MCThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 3:25 PM EDT | Special Weather Statement | GYX | Somerset | 50 min |
| Jun 18, 3:47 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Somerset | 43 min |
| Jun 18, 4:06 PM EDT | Special Weather Statement | GYX | Oxford | 39 min |
| Jun 18, 4:15 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Kennebec, Somerset, Waldo | 45 min |
| Jun 18, 4:34 PM EDT | Special Weather Statement | GYX | Cumberland | 26 min |
| Jun 18, 4:54 PM EDT | Severe Thunderstorm Warning | GYX | Oxford | 36 min |
| Jun 18, 5:06 PM EDT | Special Weather Statement | GYX | Kennebec | 39 min |
| Jun 18, 5:15 PM EDT | Severe Thunderstorm Warning | GYX | Kennebec, Knox, Lincoln, Waldo | 45 min |
| Jun 18, 5:17 PM EDT | Severe Thunderstorm Warning | GYX | York | 43 min |
| Jun 18, 5:19 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Kennebec, Lincoln | 41 min |
| Jun 18, 5:22 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Cumberland, Oxford | 38 min |
| Jun 18, 5:38 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, York | 37 min |
| Jun 18, 5:44 PM EDT | Special Marine Warning | GYX | 61 min | |
| Jun 18, 5:50 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Cumberland, Sagadahoc | 40 min |
| Jun 18, 5:50 PM EDT | Severe Thunderstorm Warning | GYX | Kennebec, Knox, Lincoln, Waldo | 55 min |
| Jun 18, 5:57 PM EDT | Severe Thunderstorm Warning | GYX | Kennebec, Knox, Lincoln, Sagadahoc | 48 min |
| Jun 18, 6:12 PM EDT | Special Weather Statement | GYX | Cumberland | 18 min |
| Jun 18, 6:14 PM EDT | Severe Thunderstorm Warning | GYX | York | 32 min |
| Jun 18, 6:15 PM EDT | Special Weather Statement | GYX | York | 45 min |
| Jun 18, 6:22 PM EDT | Special Marine Warning | GYX | 83 min | |
| Jun 18, 6:29 PM EDT | Special Weather Statement | GYX | Sagadahoc | 46 min |
| Jun 18, 6:37 PM EDT | Special Marine Warning | GYX | 53 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.